Hi everyone. I’m looking to see if others experience what’s going on with me and for advice.
I have severe allergies. The dr explained that lupus and allergies are not the cause of I’ve another, but two separate, but often coincidental, issues. Prior to my lupus diagnosis, I realized I’m allergic to Benadryl. So I’m not sure what to do there, but that’s another story. Since being diagnosed, I’ve had the same allergic reaction to multiple medications: heart rate almost double my resting HR and blood pressure 30 points or more higher than my norm. (I normally run pretty low so it’s still within normal limits but certainly not for me).
Thus far, my dr has been attempting to treat my symptoms, since she is equally as nervous about what lupus meds might do to me. This is now the 3rd med I’ve reacted to this way. The last 2 have been muscle relaxers. The dr says to now try alternative treatments like heat, rest, etc. nothing i don’t do already with no relief.
I’ve only been diagnosed this year and already almost run out of options. I’m really scared.
Has anyone had similar issues or have any recommendations on what to do?
If this is the only thing you have I am not sure what it is like your doctor. Anxiety can cause the same thing and with the belief of previous allergic reactions could trigger just as much as anything. All drugs do cause side effects and many people mistake side effects for allergic reactions. One of the main reasons that they ask you 'what happens when you take the drug. Benadryl does raise the blood pressure as a side effect like other anti-histamines- that is why they have decongestants specifically for people with high blood pressure. I wonder just how long you took the last 3 meds before you felt this way? And even if you are allergic to a medication there are ways to desensitize your body to it if it is truly necessary It usually requires an immunologist - one of our members had to be sensitized to Plaquenil If it is a side effect rather than an allergy these usually fade away with time.
My Rhumatologist is actually also an allergist and didnt mention anything about desensitizing, I don’t know that it is currently an option in my state but its worth asking. But my allergic reaction to Benadryl is that my throat closes up with tight chest, not the same as these other meds have caused with heart rate and BP. I only took one pill before having this reaction to this med. I’m allergic to countless foods and environmental too. I just don’t know what to do. Sigh. But thanks for the input
This is a great subject. I began having allergies to many meds in 1987 I was 31. Also began having panic attacks daily. Until right now I did not know these could be related very interesting. I too am allergic to benadryl. It hypes me up. All decongestants and antihystimes do this to me, my heart goes 90 miles a hour. I have food sensitivities, so on and so on. I have been reading and reading wanting to understand what is going on in my body to cause such reactions and why at the age of 31 did it start. As far as prednisone and plaqunil I do think "what we think" before taking a new drug has a direct result unless you can not breathe. I have had many side affects uncomfortable but not life threatening. What I learned in this case with Lupus was without the drugs I was in trouble. I always start new meds on a very low dose and relax visualizing the meds are helping to heal my body. So far this is helping.
Theres is a hugh difference between"allergic reaction" and "side effect." there are diffferent degrees of reactions. I have a "critical" reaction to cipro and levoquin. Sent me to the ER.but I have a mild reaction to other antibiotics that I just deal with.
I used to think I was allergic to Pennicillin and Sulfa drugs. Turns out that skin tests showed I wasn't.
There also is another "reaction" to drugs, "drug intolerance." There are a few drugs (esp antibiotics) that I can't tolerate. Skin tests show that I'm not allergic. However, when I take these drugs, my stomach shoots it right back out. Doesn't matter if I eat food and/or drink lots of water-the food and water also ricochet. So, the docs gave them via IV to circumvent my stomach. Not! It caused serious nausea and vomiting. This is not an allergy, still just serious intolerance.
Our attitude towards drugs, especially fear and panic, can bring on severe allergic reaction. Try to take stock of the drugs you are taking and read the drug inserts that the pharmacist supplies. This can help you understand the drug and what might be happening to you and help you differentiate between a side effect, intolerance, and a true allergic reaction.
You got to hold on.
Thanks. And that intolerance makes a lot of sense. I have my husband read the insert side effects before I start taking a drug so as not to give myself a placebo effect. I’ve taken done drugs between these reactions with no reaction. No help or relief either, but I felt it was a huge victory to not react negatively. They have been from various drug families too which is disheartening. One named my reaction as a side effect, but others do not. I just hope to get relief. Thanks for the input. I appreciate it.